Alert archive / Montana / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 38, NWS Missoula, MT

July 8, 2022Granite County, Ravalli County, Montana

NWS Missoula, MT issued this severe thunderstorm warning at Jul 8, 2022, 7:07 PM MDT for Granite County, Ravalli County, Montana. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 8, 2022, 7:07 PM MDT (01:07 UTC)
Expired
Jul 8, 2022, 7:30 PM MDT
In force
23 min
Issued by
NWS Missoula, MT
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Granite County, MT, Ravalli County, MT

The radar

The Missoula radar (KMSX), 114 km from the middle of the area, began a volume at 01:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 8, 3:09 PM MDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Spokane, WA (KOTX), launched 00:00Z, 1.1 hours before the alert went out and 258 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 00:00Z on 2022-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 159 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 00:00Z on 2022-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -9 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
159 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
2007 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
-9 m²/s²
0-3 km storm-relative helicity
121 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

151 
WUUS55 KMSO 090107
SVRMSO
MTC039-081-090130-
/O.NEW.KMSO.SV.W.0038.220709T0107Z-220709T0130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Missoula MT
707 PM MDT Fri Jul 8 2022

The National Weather Service in Missoula has issued a

* Severe Thunderstorm Warning for...
  Central Ravalli County in west central Montana...
  Southwestern Granite County in west central Montana...

* Until 730 PM MDT.

* At 707 PM MDT, a severe thunderstorm was located near Darby, or 17
  miles south of Hamilton, moving north at 25 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Darby, Conner, Charlos Heights and Como. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4588 11404 4595 11428 4619 11415 4619 11378
TIME...MOT...LOC 0107Z 202DEG 22KT 4599 11412 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$
1 follow-up statement
314 
WWUS55 KMSO 090123 RRA
SVSMSO

Severe Weather Statement
National Weather Service Missoula MT
723 PM MDT Fri Jul 8 2022

MTC039-081-090133-
/O.EXP.KMSO.SV.W.0038.000000T0000Z-220709T0130Z/
Ravalli MT-Granite MT-
723 PM MDT Fri Jul 8 2022

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL RAVALLI AND
SOUTHWESTERN GRANITE COUNTIES WILL EXPIRE AT 730 PM MDT...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.

A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
west central Montana.

LAT...LON 4588 11404 4595 11428 4619 11415 4619 11378
TIME...MOT...LOC 0123Z 202DEG 22KT 4605 11408 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 1:25 PM MDT, 5 hours 42 minutes earlier.

Area forecast discussion, Jul 8, 1:25 PM MDT, 5 hours 42 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
125 PM MDT Fri Jul 8 2022

.DISCUSSION...A very moist atmosphere with some sunshine to start
the day and southwest flow aloft has set us up for another
afternoon and evening of thunderstorms. Recent events have been
handled poorly by weather models, even the high resolution
ensemble modeling systems, so our confidence in those systems is
low right now. They were already doing a poor job of handling a
stray morning thunderstorm across northwest Montana this morning.
For those reasons, we expect to see wider coverage of
thunderstorms, and potentially severe storms than are currently
indicated in the models.

Models indicate the best potential for storms to be over the
Sapphire Mountains and areas eastward. However, moisture and
instability remain over a much larger portion of the region
including as far west as Grangeville, ID. So we expect
thunderstorms to begin in central Idaho and move across western
Montana. Even northwest Montana and Flathead Lake have
thunderstorm potential again this evening. For storms that do
become severe, large hail is the main threat with winds over 60
mph as the secondary threat.

For the longer term, ensembles are still building a ridge over the
northern Rockies region, but ensembles have trended further
eastward with the ridge axis. That means our area will remain
under southwest flow. Even still, the ridge strengthens, and we
are expecting some drier weather across most of the region.
Temperatures will warm up into the upper 80s and mid 90s in
western Montana with near 100F expected in western Idaho County,
ID. This isn't exceptional heat for this region this time of year,
but it is the warmest we've been with such a cool start to summer.
So there is some concern for the risk of heat injuries Tuesday
through Thursday next week for those working outdoors or with heat
sensitivities.

With the southwest monsoon in full effect, some of the high level
moisture work its way into the region late next week. Models agree
well on the break down of the ridge later next week too, which is
the set up for our next round of thunderstorms. The main areas
with thunderstorm potential late next week include central Idaho
and southwest Montana.

&&

.AVIATION...A few showers and thunderstorms have already developed
across portions of northwest Montana and Lemhi county into
southwest Montana. These storms are just the beginning of another
day of widespread convection during the late afternoon into the
evening. All terminals are anticipated to be impacted by storms at
some point this afternoon and evening. KSMN and KBTM appear to
be consistently impacted by convection through the evening hours.
These storms will be capable of producing very heavy rain, hail
and strong erratic winds. The storms will diminish after sunset
with a few lingering across portions of north central Idaho into
west central Montana. The valleys that do receive a decent amount
precipitation today should anticipate the development of fog by
Saturday morning.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...None.
ID...None.
&&

In the hours before

Local storm report, Jul 8, 4:35 PM MDT, 2 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
435 PM MDT FRI JUL 8 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0350 PM     HAIL             1 SW EVARO              47.02N 114.10W
07/08/2022  E1.75 INCH       MISSOULA           MT   PUBLIC

&&

KS
Local storm report, Jul 8, 4:38 PM MDT, 2 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
438 PM MDT FRI JUL 8 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0355 PM     HAIL             6 SSW EVARO             46.95N 114.13W
07/08/2022  E2.00 INCH       MISSOULA           MT   PUBLIC

&&

KS
Local storm report, Jul 8, 4:39 PM MDT, 2 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
439 PM MDT FRI JUL 8 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 PM     HAIL             4 SSE RAVALLI           47.23N 114.15W
07/08/2022  E0.88 INCH       LAKE               MT   TRAINED SPOTTER

&&

MW
Local storm report, Jul 8, 4:53 PM MDT, 2 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
453 PM MDT FRI JUL 8 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0436 PM     HAIL             SEELEY LAKE             47.18N 113.48W
07/08/2022  E1.75 INCH       MISSOULA           MT   PUBLIC

&&

MW
Local storm report, Jul 8, 4:55 PM MDT, 2 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
455 PM MDT FRI JUL 8 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     HAIL             SEELEY LAKE             47.18N 113.48W
07/08/2022  E2.00 INCH       MISSOULA           MT   PUBLIC

&&

KS
Local storm report, Jul 8, 6:58 PM MDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
658 PM MDT FRI JUL 8 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 PM     HAIL             2 W GRANGEVILLE         45.93N 116.17W
07/08/2022  E1.00 INCH       IDAHO              ID   TRAINED SPOTTER

&&

KS

The office that day

Everything else NWS Missoula, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 8, 7:00 PM MDTSevere Thunderstorm WarningMSOGranite30 min
Jul 8, 7:11 PM MDTAreal Flood AdvisoryMSOGranite50 min
Jul 8, 7:21 PM MDTSevere Thunderstorm WarningMSORavalli39 min
Jul 8, 7:28 PM MDTSevere Thunderstorm Warning Considerable damage threatMSOMissoula, Powell32 min
Jul 8, 7:56 PM MDTSevere Thunderstorm WarningMSOPowell19 min
Jul 8, 8:23 PM MDTSevere Thunderstorm Warning Considerable damage threatMSOGranite, Missoula, Ravalli37 min
Jul 8, 8:50 PM MDTSevere Thunderstorm Warning Considerable damage threatMSOMissoula25 min
Jul 8, 9:09 PM MDTSevere Thunderstorm Warning Considerable damage threatMSOMissoula, Powell36 min
Jul 9, 2:25 PM MDTSpecial Weather StatementMSORavalli35 min
Jul 9, 2:47 PM MDTSevere Thunderstorm WarningMSORavalli31 min
Jul 9, 3:36 PM MDTSevere Thunderstorm WarningMSOGranite, Missoula, Ravalli39 min
Jul 9, 3:44 PM MDTSevere Thunderstorm WarningMSOLake, Sanders46 min
Jul 9, 3:45 PM MDTSevere Thunderstorm WarningMSODeer Lodge, Granite30 min
Jul 9, 4:19 PM MDTSpecial Weather StatementMSOLake26 min
Jul 9, 4:26 PM MDTSpecial Weather StatementMSOPowell19 min
Jul 9, 4:34 PM MDTSevere Thunderstorm WarningMSOFlathead, Lake24 min
Jul 9, 4:36 PM MDTSevere Thunderstorm WarningMSOPowell10 min
Jul 9, 5:01 PM MDTSevere Thunderstorm WarningMSOFlathead, Lake44 min
Jul 9, 5:05 PM MDTSevere Thunderstorm Warning Considerable damage threatMSOFlathead, Lake40 min
Jul 9, 5:31 PM MDTSpecial Weather StatementMSOFlathead14 min

Nearby

Severe Thunderstorm Warnings in Montana, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.